MAUDE Adverse Event Report: K2M, INC. MESA SPINAL SYSTEM; PEDICLE SCREW SPINAL SYSTEM

K2M, INC. MESA SPINAL SYSTEM; PEDICLE SCREW SPINAL SYSTEM
Catalog Number 3001-H45500T
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 11/24/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.The subject product has not been returned for evaluation.Investigation is still in process.When investigation is complete, k2m inc.Will file a supplemental report indicating the findings.Not yet returned.
 
Event or Problem Description
On (b)(6) 2016 it was reported to k2m, inc.That a surgery took place in which a fracture rail rod was removed.Revision surgery took place (b)(6) 2016.
 
Additional Manufacturer Narrative
 
Event or Problem Description
On 11/25/2016 it was reported to k2m, inc.That a surgery took place in which a fracture rail rod was removed.Revision surgery took place (b)(6) 2016.
 
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.The subject product has been returned for evaluation.Investigation is still in process.When investigation is complete, k2m inc.Will file a supplemental report indicating the findings.
 
Event or Problem Description
On 11/25/2016 it was reported to k2m, inc.That a surgery took place in which a fractured rail rod was removed.Revision surgery took place (b)(6) 2016.
 
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.A review of all applicable material, inspection, manufacturing, and distribution records according to the description of the product(s) used was conducted.All records revealed that all product(s) lots were manufactured within specifications and distributed in accordance with all operating procedures.An sem analysis of the transition rail showed that it was made of the correct material (titanium alloy).Unfortunately, the fractured faces were so polished, likely from rubbing against each other in the patient, that no conclusions could be drawn as to what type of failure this was (i.E., fatigue, overload, etc.).Microscopic images of the rod's surface, however, revealed abrasions consistent with set screw contact at the location of the fracture.Thus, the rod most likely fractured where the connector's set screw was previously tightened down, as this was a growing rod construct, creating a stress riser in the rod, thereby contributing to the failure.The relatively large span of the unsupported construct (5-6 levels), likely contributed to this failure as well due to increased bending stresses.Our investigation of the product and review of the manufacturing and inspection records revealed no manufacturing discrepancies or material defects, nor did it reveal any contributing information/trends.
 
Event or Problem Description
On (b)(6) 2016 it was reported to k2m, inc.That a surgery took place in which a fractured rail rod was removed.Revision surgery took place (b)(6) 2016.

Brand Name
MESA SPINAL SYSTEM
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key6201958
Report Number3004774118-2016-00105
Device Sequence Number10951668
Product Code NKB
UDI-Device Identifier10888857053786
UDI-Public10888857053786
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number3001-H45500T
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/25/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date12/23/2016
Supplement Report FDA Received Date01/18/2017
02/17/2017
03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3001-84560G
Outcome Attributed to Adverse Event Required Intervention;